Georgia, 2003Damaging Winds in Georgia, July 23, 2003
July 23, 2003 · NWS FFC · 2 events in 2 counties and zones
2 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $750
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before the first event at Jul 23, 4:30 AM EST, 1 hour 45 minutes earlier.
Area forecast discussion, Jul 23, 4:30 AM EST, 1 hour 45 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
530 AM EDT WED JUL 23 2003
...245 AM EDT PUBLIC DISCUSSION...
WEAK COLD FRONT MOVING SLOWLY TO N GA THIS MORNING WILL EVENTUALLY
TRY TO GET TO CENTRAL GA OVERNIGHT AND STALL THEN DISSIPATE THURSDAY
INTO FRIDAY. MODELS SEEM TOO AGGRESSIVE IN DRYING THINKS TODAY AND
TONIGHT WITH TROUGH ALOFT OVER AREA. WILL CONTINUE WITH CURRENT
POPS. BELIEVE DRYING FOR MOST OF AREA WILL HAPPEN THURSDAY INTO
FRIDAY AND WILL CONTINUE WITH THAT TREND WHICH IS CURRENTLY
FORECAST.
.PRELIMINARY POINT TEMPS/POPS...
KATL 81 65 83 66 / 50 30 20 10
KAHN 80 64 85 65 / 50 40 20 10
KGVL 80 63 83 64 / 50 30 20 10
KRMG 82 63 85 64 / 40 20 10 10
KCSG 85 68 88 68 / 70 30 20 10
KMCN 83 67 87 66 / 70 40 40 30
.ATL WATCHES/WARNINGS/ADVISORIES...
GA...NONE.
...AVIATION DISCUSSION...
.CURRENT...COLD FRONT ALONG A RMG-AVL LINE. SEEN IN EDGE OF
PRECIPITATION, CLOUD COVER, WIND AND DEWPOINTS FIELDS. OTHERWISE
HIGH PRESSURE OVER GA. ALOFT THERE IS A BROAD TROF OVER THE E US.
SCATTERED RW/ISOLATED TRW SOUTH OF THE FRONT.
.FORECAST...SURFACE TROF ASSOCIATED FRONT WILL BE SLOW TO MOVE SOUTH
AS UPPER PUSH BEING DELAYED. IN GENERAL MODELS HAVE BEEN TOO FAST
WITH FRONT AND ASSOCIATED DRYING DUE UPPER LEVEL PUSH.
CIGS AND VSBYS ALL OVER THE PLACE. IN GENERAL CONDITIONS VFR WITH
PATCHY IFR. LOOK FOR CIGS TO DROP TO IFR AFTER SUNRISE, THEN RISE TO
MVFR AROUND NOON. VSBYS VFR, BUT SHOULD GO MVFR AFTER SUNRISE...THEN
VFR AFTER 18Z. SHOWERS AND VERY ISOLATED TRWS WILL CONTINUE UNTIL
16Z...THEN DIMINISH. THERE WILL BE SOME AFTERNOON ACTIVITY CENTRAL
ALONG AND SOUTH OF THE FRONT.
WINDS WILL BE SW 5KT AM, BUT INCREASE TO 10 KT AFTER 20Z.
Hazardous weather outlook, Jul 23, 4:52 AM EST, 1 hour 23 minutes before
GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-231545-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
552 AM EDT WED JUL 23 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.
.DAY ONE...TODAY.
ISOLATED SEVERE THUNDERSTORMS POSSIBLE THROUGH TONIGHT.
.SYNOPSIS...
A FRONTAL SYSTEM IN TENNESSEE WILL BE PUSHING ACROSS GEORGIA INTO
CENTRAL GEORGIA TONIGHT. AHEAD OF THIS BOUNDARY...EXPECT
INCREASING INSTABILITY AND MOISTURE.
.PRIMARY HAZARD...
ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE ALONG AND AHEAD OF THE
FRONTAL BOUNDARY AFTER 200 PM. SOME OF THESE THUNDERSTORMS MAY
BECOME SEVERE...WITH THE PRIMARY THREAT BEING LIGHTNING AND DAMAGING
WINDS. THE BEST CHANCE OF THUNDERSTORM DEVELOPMENT WILL BE BETWEEN
200PM AND 600PM SOUTH OF A LINE FROM ATLANTA TO ATHENS.
.DISCUSSION...
ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP TODAY...
ACROSS PARTS OF NORTH AND CENTRAL GEORGIA...AS DAYTIME HEATING WILL
COMBINE WITH INCREASING MOISTURE. THIS WILL LEAD TO GREATER
INSTABILITY. DEWPOINTS ARE EXPECTED TO RISE INTO THE 70S. CAPE WILL
BE INCREASING TO AROUND 1000. LIFTED INDICES WILL BE IN THE 0 TO -2
RANGE. THIS WILL LEAD TO ISOLATED SEVERE THUNDERSTORMS...WITH WINDS
OF 55 MPH OR GREATER AND HAIL TO THE SIZE OF DIMES.
.FOR SPOTTERS...
SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL SHOULD MONITOR
WEATHER CONDITIONS...AND BE READY FOR POSSIBLE ACTIVATION.
.DAY TWO THROUGH DAY SEVEN...THURSDAY THROUGH TUESDAY...
THUNDERSTORMS ARE POSSIBLE SUNDAY THROUGH TUESDAY. OTHERWISE
THUNDERSTORMS ARE NOT EXPECTED.
FOR THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK AND OTHER WEATHER
INFORMATION...PLEASE VISIT OUR WEBSITE AT WEATHER.GOV...AND CLICK ON
GEORGIA.
In the hours before
Special weather statement, Jul 23, 6:05 AM EST, 10 minutes before
GAZ032-033-043-044-231145-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
705 AM EDT WED JUL 23 2003
...SIGNIFICANT WEATHER ALERT FOR GUSTY WINDS AND HEAVY RAIN IN
DOUGLAS...COBB AND FULTON COUNTIES UNTIL 745 AM EDT...
AT 701 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER DOUGLASVILLE...MOVING EAST AT 35 MPH. THE
STORMS MAY BE ACCOMPANIED BY WINDS TO 35 MPH AND BRIEF HEAVY
DOWNPOURS OF OVER AN INCH IN A HALF AN HOUR.
THIS ACTIVITY SHOULD BE ENDING OVER THE AREA BY 745 AM EDT.
SIGNIFICANT WEATHER ALERTS ARE ISSUED WHEN WINDS ARE EXPECTED TO
REACH 40 TO 50 MPH...HAIL IS EXPECTED TO BE LESS THAN THE SIZE OF
DIMES...OR SIGNIFICANT CLOUD-TO-GROUND LIGHTNING IS EXPECTED.
Thunderstorm Wind, Douglas
- When
- July 23, 6:15 AM EST
- Where
- Douglas County, Lithia Spgs
- Measured
- 31 kt (36 mph) estimated gust
- Property damage
- $500
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 33.783, -84.650
The Dougals county 911 center reported that two trees were down near Sweetwater Creek because of very heavy rain and wind gusts to around 35 mph.
Thunderstorm Wind, Sumter
- When
- July 23, 8:00 PM EST
- Where
- Sumter County, Americus
- Measured
- 39 kt (45 mph) estimated gust
- Property damage
- $250
- Reported by
- NEWSPAPER
- Coordinates
- 32.067, -84.233
The Americus Times-Recorder reported that one tree was blown down on Lee Street, blocking the road for a brief period until crews could remove it.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Wind and Lightning Strike in Texas, July 23, 20031 death · 2 injured · $14,000 · 58 kt wind · 3 events
- Heat in Oklahoma, July 23, 20031 death · 1 event
- Flash Flooding in New York, July 23, 2003$7.4 million · 3 events
- Wildfire in California, July 23 to 28, 2003$2.6 million · 1 event
- Flash Flood and Damaging Winds in Texas, July 23, 20031 injured · $273,000 · 60 kt wind · 6 events
- Flash Flood in Ohio, July 23, 2003$500,000 · 1 event
- Flooding in Ohio, July 23, 2003$350,000 · 4 events
- Damaging Wind in California, July 23, 2003$200,000 · 80 kt wind · 1 event
- Flood in Pennsylvania, July 23, 2003$100,000 · 1 event
- Damaging Wind in South Carolina, July 23, 2003$100,000 · 68 kt wind · 1 event
- Damaging Wind in Texas, July 23, 2003$50,000 · 60 kt wind · 1 event
- Lightning Strike in Maryland, July 23, 2003$50,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5334140, 5334141.